New Haven Emergency Operations Director Responds To Dozens Of Overdoses NPR's Mary Louise Kelly speaks with Rick Fontana, director of emergency operations in New Haven, Conn., about how more than 70 people overdosed on a synthetic marijuana drug in a span of 24 hours.
NPR logo

New Haven Emergency Operations Director Responds To Dozens Of Overdoses

  • Download
  • <iframe src="https://www.npr.org/player/embed/639371678/639371723" width="100%" height="290" frameborder="0" scrolling="no" title="NPR embedded audio player">
  • Transcript
New Haven Emergency Operations Director Responds To Dozens Of Overdoses

New Haven Emergency Operations Director Responds To Dozens Of Overdoses

New Haven Emergency Operations Director Responds To Dozens Of Overdoses

  • Download
  • <iframe src="https://www.npr.org/player/embed/639371678/639371723" width="100%" height="290" frameborder="0" scrolling="no" title="NPR embedded audio player">
  • Transcript

NPR's Mary Louise Kelly speaks with Rick Fontana, director of emergency operations in New Haven, Conn., about how more than 70 people overdosed on a synthetic marijuana drug in a span of 24 hours.

MARY LOUISE KELLY, HOST:

The calls started coming around 8 o'clock yesterday morning. Drug users at a park in New Haven, Conn., were vomiting and passing out. Over the next 24 hours, more than 70 people overdosed. Emergency responders scrambled to treat and revive them, and more people overdosed today. A synthetic drug known as K2, or spice, is believed to be responsible. Joining us now is Rick Fontana. He is director of Emergency Operations in New Haven. And we have just caught him leaving the New Haven Police Department and heading back to New Haven Green, which is this park bordering Yale University campus where a lot of these overdoses have been happening. Mr. Fontana, welcome to ALL THINGS CONSIDERED.

RICK FONTANA: Good afternoon.

KELLY: Can you describe what the scene was like yesterday? When did you first realize something was really badly wrong?

FONTANA: Yeah, we were made aware of the first four calls that came in pretty quickly. When the initial responders arrived on scene, they found four people suffering from some sort of reaction. They didn't know at that time exactly what it was. But it was consistent to what we've seen in the past with regard to those folks that may have been using either K2 or an opioid substance.

KELLY: And then more calls started coming in. I mean, I gather from the some of the video I was able to see that, at one point during the day yesterday, people were just - the people were falling down almost as fast as they could wheel in stretchers to get them to the hospital and to help.

FONTANA: Yeah, this was a little bit different. You know, again, those first arriving units on scene then called in another kind of cluster of folks suffering the same signs and symptoms that they had seen with the first four. And they were literally dropping in front of our personnel. So at that point, we requested multiple units to respond to the location of the Green to deal with what, at that point, looked like was going to be a mass casualty-type scenario.

KELLY: Have you ever seen anything like this in New Haven before?

FONTANA: I'll be honest with you. I've been in this business almost 40 years. This was kind of almost surreal how quick it was happening. And the moment you took care of the first group and the second group, you then had a third group and a fourth group.

KELLY: Can you give us a quick update on the status of some of the people you treated?

FONTANA: Yes. So we had 72 of those individuals who were transported to both Yale New Haven Hospital and the St. Raphael New Haven Campus as well. I believe five remain admitted to the hospital. Many others have been discharged or left AMA, against medical advice. And those folks that left came back. And we transported some of them individuals a second and third time.

KELLY: They were released from hospital. They went and and used this drug again and overdosed again and had to be treated again?

FONTANA: That's correct.

KELLY: Can you confirm that this was K2? Do you know what the substance in question was?

FONTANA: Yeah, we actually had a sample analyzed by the DEA. And it was in fact a synthetic K2 that did not have any compound of an opioid or fentanyl in it.

KELLY: Because there were questions raised about whether maybe this had been laced with fentanyl or some other opioid.

FONTANA: That's absolutely correct. And what happened at that point was we made a determination, based on the information we're were getting from Yale New Haven hospital, that in the toxicology screening there was in fact fentanyl in some of the more sick individuals.

KELLY: Do we know whether this was a bad batch of K2? I mean, why - what would explain so many people getting so sick in such a short window of time?

FONTANA: I think, from some of the discussion we've had with the health care professionals, those individuals that were using yesterday may have had a clash with the substances they were already on - methadone, Suboxone. They may have played a role, as well as 94 percent relative humidity - hot on the Green. We think that all of that played a role and in the signs and symptoms that were exhibited by those who were overcome.

KELLY: Rick Fontana director of emergency operations there in New Haven, Conn.

Copyright © 2018 NPR. All rights reserved. Visit our website terms of use and permissions pages at www.npr.org for further information.

NPR transcripts are created on a rush deadline by Verb8tm, Inc., an NPR contractor, and produced using a proprietary transcription process developed with NPR. This text may not be in its final form and may be updated or revised in the future. Accuracy and availability may vary. The authoritative record of NPR’s programming is the audio record.